Researchers say antiepilectic drug treatments administered when the brain is developing appear to trigger schizophrenia-like behavior in animal models. In humans, having a history of seizures in infancy is a significant risk factor for development of schizophrenia later in life, but it is not known whether the elevated risk is due to seizures themselves, or from side effects antiepileptic drug (AED) treatment.
In research presented at the 39th annual meeting of the Society for Neuroscience, Georgetown University Medical Center researchers show that exposure to AEDs during critical periods of brain development in animal models increases schizophrenia-like behaviors.
"We know that early-life exposure to AEDs such as Phenobarbital triggers cell death in many brain regions associated with the onset of schizophrenia," explains Guillermo Palchik, a doctoral student in the department of pediatrics at GUMC. "This study not only suggests a relationship between the drugs and schizophrenia, but it raises important questions regarding the side effects of a widely-used class of drugs. Phenobarbital and other AEDs are not only used as a treatment for seizures but more generally in the treatment of migraines, neuropathic pain and mood disorders, among other ailments, and can be considered drugs of abuse."
Source: Georgetown University Medical Center (news : web)
Explore further: Long-term study reports deep brain stimulation effective for most common hereditary dystonia